To the Editor.
—The article by Witte and coworkers1 describing the results of a randomized study of clodronate in treating cancer-related hypercalcemia conveys erroneous information regarding the appearance of acute leukemia among subjects of a recent multicenter study. The authors state "the finding of three cases of acute leukemia in 664 patients, most of whom had received alkylating agents, caused the study sponsor (Proctor & Gamble Co, Cincinnati) to stop this investigation early pending analysis of this potential, but unlikely, treatment-related toxicity."This statement minimizes the potential danger of leukemia developing in consort with clodronate therapy. To begin with, the implication that leukemia occurred because alkylating agents had been given is not well supported by the data. None of the three patients who developed leukemia were known to have ever received alkylating agents. (True, a fourth subject, who was exposed to alkylating agents, had multiple myeloma and developed preleukemia.)
Peck WA. Results of a Randomized Study of Clodronate in Treating Cancer-Related Hypercalcemia. Arch Intern Med. 1987;147(11):2056. doi:10.1001/archinte.1987.00370110184032